Journal of Differential Geometry

Bounds on the von Neumann dimension of $L\sp 2$-cohomology and the Gauss-Bonnet theorem for open manifolds

Jeff Cheeger and Mikhael Gromov

Full-text: Open access

Article information

Source
J. Differential Geom., Volume 21, Number 1 (1985), 1-34.

Dates
First available in Project Euclid: 26 June 2008

Permanent link to this document
https://projecteuclid.org/euclid.jdg/1214439461

Digital Object Identifier
doi:10.4310/jdg/1214439461

Mathematical Reviews number (MathSciNet)
MR806699

Zentralblatt MATH identifier
0614.53034

Subjects
Primary: 58G12
Secondary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]

Citation

Cheeger, Jeff; Gromov, Mikhael. Bounds on the von Neumann dimension of $L\sp 2$-cohomology and the Gauss-Bonnet theorem for open manifolds. J. Differential Geom. 21 (1985), no. 1, 1--34. doi:10.4310/jdg/1214439461. https://projecteuclid.org/euclid.jdg/1214439461


Export citation

References

  • [1] M. F. Atiyah, Elliptic operators, discrete groups and von Neumann algebras, Soc. Math. France, Asterisque 32, 33 (1976) 43-72.
  • [2] M. Atiyah, V. Patodi and I. Singer, Spectral asymmetry and riemannian geometry, Proc. Cambridge Philos. Soc. 77 (1975)43.
  • [3] J. Bemelmans, Min-Oo and E. Ruh, Smoothing Riemannian metrics, preprint No. 653, Universitat Bonn.
  • [4] J. Cheeger, Analytic torsion and the heat equation, Ann. of Math. 109 (1979) 259-322.
  • [5] J. Cheeger, On the Hodge theory of riemannian pseudomanifolds, Proc. Sympos. Pure Math., Vol. 36, Amer. Math. Soc, Providence, RI, 1980, 91-145.
  • [6] J. Cheeger and M. Gromov, On the characteristic numbers of complete manifolds of bounded curvature and finite volume, Rauch Memorial Volume: Differential Geometry andComplex Analysis, I. Chavel and H. M. Farkas Eds., Springer, Berlin, 1985, 115-154.
  • [7] J. Cheeger and M. Gromov, L2-cohomology and group cohomology, to appear.
  • [8] J. Cheeger, M. Gromov and D. G. Yang, Secondary geometric invariants of collapsed riemannian manifolds and residue invariants.
  • [9] J. Cheeger and J. Simons, Differential characters and geometric invariants, Lecture notes 1973 (to appear in Proceedings of Special Year in Geometry and Topology 1983-1984, Birkhauser, Boston).
  • [10] S. S. Chern and J. Simons, Characteristic forms and geometric invariants, Ann. of Math. 99 (1974) 48-69.
  • [11] J. Cohen, Von Neumann dimension and the homology of covering spaces, Quart. J. Math. Oxford 30 (1979) 133-142.
  • [12] A. Connes and H. Moscovici, The L2-index theorem for homogeneous spaces of Lie groups, Ann. of Math. 115 (1982) 291-330.
  • [13] J. Dodziuk, De Rham-Hodge theory for L2 cohomology of infinite coverings, Topology 16 (1977) 157-165.
  • [14] M. Gromov, Almost flat manifolds, J. Differential Geometry 13 (1978) 231-241.
  • [15] M. Gromov, Almost flat manifolds, Curvature diameter and Betti numbers, Comment. Math. Helv. 56 (1983) 213-307.
  • [16] A. Guichardet, Special topics in topological algebras, Gordon and Breach, New York.
  • [17] J. Simons, Characters associated to a connection, preprint, 1972.
  • [18] I. M. Singer, Some remarks on operator theory and index theory, Lecture Notes in Math., Vol. 575, Springer, New York, 1977, 128-137.